Ohio, 2013

Lake-Effect Snow in Ohio, March 20 to 22, 2013

March 20 to 22, 2013 · NWS CLE · 1 event in 1 county or zone

A cold front swept east across the upper Ohio Valley on March 20th. Cold west to northwest winds developed behind the front causing lake effect snow showers to develop.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front swept east across the upper Ohio Valley on March 20th. Cold west to northwest winds developed behind the front causing lake effect snow showers to develop. The snow showers were intermittent and finally ended during the morning hours of the 22nd. The snow was heavy at times, especially during the afternoon and evening hours of the 21st when visibilities were less than a half mile at times. Winds gusted to more than 20 mph causing some blowing and drifting. Snowfall totals of 6 to 10 inches were reported across portions of inland Ashtabula County. A peak total of 12.3 inches was reported at Pierpont. Some accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 20, 6:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 20, 6:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
725 AM EDT WED MAR 20 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL DROP SOUTHEAST ACROSS THE AREA LATER
TONIGHT AND THURSDAY THEN HIGH PRESSURE WILL SPREAD EAST INTO THE
REGION FRIDAY AND STALL THROUGH SATURDAY. A LOW WILL MOVE OUT OF
TEXAS SATURDAY NIGHT AND MOVE ACROSS KENTUCKY INTO WEST VIRGINIA
SUNDAY NIGHT THEN SHIFT TO THE EAST COAST MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOR EARLY MORNING UPDATE...SAT PIX INDICATE THAT CONNECTION BETWEEN
LMIC AND LERI HAS STARTED. THIS HAS RESULTED IN GENERAL INCREASE IN
CLOUD COVER FOR NE OH ALONG WITH FLURRIES AND LIGHT SNOW SHOWERS.
MADE SMALL UPWARD ADJUSTMENT FOR CLOUD/POP AND SNOW ACCUM FORECAST
FOR NE OH FOR THE REST OF THE MORNING.

MARGINAL LAKE EFFECT CONDITIONS WILL EXIST TODAY. THE AREA WILL BE
BETWEEN TWO S/W TROUGHS AND DEEPER MOISTURE. WITH DAYTIME HEATING
WILL LIKELY SEE SCT LIGHT SHSN DEVELOP AROUND THE AREA BUT ONLY
EXPECT THE SNOWBELT TO SEE ANY ACCUMULATION ABOVE A TEMPORARY
DUSTING AND EVEN THERE...ONLY SEE AN INCH OR TWO OF NEW ACCUMULATION
TODAY.

HIGH TEMPS WILL BE SEASONALLY COLD WITH MUCH OF THE AREA NEAR 30.
WINDS OF 10 TO 20 MPH WITH GUST TO 30 MPH WILL ADD EVEN MORE CHILL
TO THE AIR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE FINAL UPPER S/W WILL DROP SE ACROSS LAKE ERIE TONIGHT INTO EARLY
THU RESULTING IN INCREASED FORCING AND BRINGING DEEPER MOISTURE.
EXPECT TO SEE AN INCREASE IN LAKE ENHANCED SHSN THAT WILL LIKELY
CONTINUE WELL INTO THU NIGHT. THE ADDED ENERGY AND MORE WIDESPREAD
DEEP MOISTURE WILL PROBABLY RESULT IN SOME LIGHT SNOW ACCUMULATION
WELL OUTSIDE OF THE SNOWBELT LATE TONIGHT AND THURSDAY.

FOR THE SNOWBELT...GENERAL MODEL GUIDANCE ONLY PRODUCES 2 INCHES OR
LESS OF SNOWFALL FOR ANY 12 HOUR PERIOD (TONIGHT...THU OR THU NIGHT)
AND THE SNOW ALGORITHM ON BUFKIT GENERALLY CONFIRMS THIS.
HOWEVER...BEST ACCUMULATION WILL LIKELY FALL IN HIGHER TERRAIN
LOCATION NOT BEST REFLECTED ON BUFKIT POINT LOCATION. BASED ON TEMP
DIFFERENCES AND EXPECTED DEEP MOISTURE WILL OPT FOR MORE
ACCUMULATION THAN GUIDANCE WITH ABOUT 2 TO 4 INCHES FOR TONIGHT...2
TO 4 INCHES FOR THU AND ANOTHER 1 TO 3 THU NIGHT. THIS RESULTS IN
TOTAL OF ABOUT 6 TO 10 INCHES IN A LITTLE OVER A 24 HOUR PERIOD...SO
FEEL MOST COMFORTABLE GOING FOR A WARNING HEADLINE VERSUS AN
ADVISORY FOR INLAND SNOWBELT. NOT SURE WHICH WAY WILL BE BEST FOR
LAKE SHORE DUE TO LIMITED TERRAIN INFLUENCE BUT FOR NOW IT WILL BE AN
ADVISORY.

DRIER AIR ALOFT STARTS TO MOVE IN FROM THE WEST FRI AND WILL LEAD TO
DECREASING SHSN FROM WEST TO EAST. NW PA COULD STILL SEE ANOTHER
COUPLE OF INCHES OF SNOW...MAINLY UNTIL EARLY AFTERNOON...WITH
MAINLY JUST FLURRIES OR LIGHT SNOW SHOWERS AFTER THAT.

RIDGE OF HIGH PRESSURE SPREADS ESE OVER THE AREA LATE FRI AND FRI
NIGHT. LINGERING LOWER LEVEL MOISTURE OVER THE EASTERN PART OF THE
SNOWBELT MAY RESULT IN SCT FLURRIES OR LIGHT SNOW SHOWERS INTO SAT
MORNING BUT LITTLE ADDITIONAL ACCUMULATION SHOULD OCCUR.

OUTSIDE OF THE LINGERING LIGHT SHSN IN THE EAST PART OF THE
SNOWBELT...THE REST OF THE CWA SHOULD FINALLY SEE WIDESPREAD DRY
CONDITIONS. SOME MODERATION OF TEMPS TO OCCUR BUT NOT A LOT AS
MODELS SHOWING HIGH LEVEL MOISTURE FROM SYSTEM TO THE SW ALREADY
SPREADING OVER THE AREA SAT AFTERNOON TO ADD TO LEFTOVER LOW LEVEL
LAKE EFFECT MOISTURE. SO FOR NOW...ONLY EXPECT TO SEE HIGHS ON SAT
MAINLY IN A 35 TO 40 DEGREE RANGE.

WILL CONTINUE PREFERENCE OF SIDING MORE WITH THE SLOWER ECMWF AND
KEEP PRECIP OUT OF AREA SAT NIGHT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
STILL A LOT OF VARIATION IN THE MODEL SOLUTIONS FOR THE NEXT STORM
SYSTEM SUNDAY INTO MONDAY. THE LATEST ECMWF IS FINALLY SUGGESTING
THAT THERE WILL BE A MORE SIGNIFICANT SURFACE LOW FROM THE SOUTHERN
PLAINS INTO THE APPALACHIANS...NOT JUST A DEVELOPING COASTAL LOW.
THE GFS REMAINS RATHER FAST AND PROBABLY TOO FAR NORTH. THE CANADIAN
IS IN BETWEEN AND THE CONSENSUS AS OF THIS MORNING IS FOR A SIMPLE
COMPROMISE BETWEEN THE MAJOR MODELS. THIS WOULD PUT A SURFACE LOW
EDGING INTO THE OHIO VALLEY BY MONDAY...REDEVELOPING OFF THE EAST
COAST.

THIS LEAVES A LOT OF QUESTIONS FOR THE FORECAST AREA SUCH AS
HOW FAR NORTH WILL THE SIGNIFICANT PRECIPITATION MAKE IT AND WHAT
TYPE OF PRECIPITATION IT WOULD BE. WILL CONTINUE WITH THE SAME IDEA
AS THE PREVIOUS FORECAST WITH A CHANCE OF RAIN AND SNOW AS EARLY AS
SUNDAY AFTERNOON BUT MORE LIKELY SUNDAY NIGHT INTO MONDAY. FREEZING
RAIN AND SLEET ARE POSSIBLE AS WELL BUT IT IS TOO EARLY TO GET INTO
THAT MUCH DETAIL. TEMPERATURES ARE JUST AS PROBLEMATIC DEPENDING ON
THE STRENGTH AND TRACK OF THE LOW. WILL CONTINUE WITH FORECAST HIGHS
MAINLY IN THE MID/UPPER 30S TO LOWER 40S SOUTH AND LOWS FROM THE MID
20S TO LOWER 30S...BELOW NORMAL FOR LATE MARCH.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
CUMULUS AND STRATOCUMULUS WILL REDEVELOP THIS MORNING AS A TROUGH
OF LOW PRESSURE SLIDES ACROSS THE AREA. MOST OF THE CEILINGS WILL
BE VFR (BKN035-BKN045). SNOW SHOWERS WILL FLARE UP AGAIN THIS
MORNING... MAINLY ACROSS NE OH/NW PA... BUT ANYONE COULD SEE A
PASSING FLURRY OR SNOW SHOWER WITH MVFR CEILINGS AND VISIBILITIES.
THE HEAVIER SNOW SHOWERS WILL BRING LOCALIZED IFR VISIBILITIES.
WEST WINDS WILL BECOME GUSTY AGAIN TODAY WITH GUSTS AROUND 25
KNOTS.

THERE SHOULD BE A BREAK IN THE HEAVIER SNOW SHOWERS BY LATE
AFTERNOON/EVENING...THEN THE MVFR/IFR SNOW SHOWERS WILL REDEVELOP
LATE TONIGHT/THURSDAY MORNING.

.OUTLOOK...AREAS OF NON VFR THURSDAY INTO FRIDAY. THE BEST CHANCE
OF NON-VFR WILL BE THURSDAY...ESPECIALLY ACROSS NE OH/NW PA.

&&

.MARINE...
BRISK WINDS WILL PREVAIL ON LAKE ERIE INTO FRIDAY...GENERALLY 20 TO
25 KNOTS. WINDS WILL REMAIN FROM THE WEST TODAY AND TONIGHT...THEN
BEGIN TO VEER NORTHWEST ON THURSDAY AS A TROUGH SWINGS ACROSS THE
LAKE...BECOMING NORTH AND EVENTUALLY NORTHEAST BY THE WEEKEND. THE
SMALL CRAFT ADVISORY MAY BE DROPPED BY SATURDAY AS THE SURFACE HIGH
BUILDS ACROSS THE EASTERN GREAT LAKES. THE COMBINATION OF WIND...
WAVES AND LOW TEMPERATURES COULD RESULT IN FREEZING SPRAY UNTIL THE
WIND DIMINISHES BY THE WEEKEND. SOME ADDITIONAL SHORE AND LAKE ICE
COULD FORM. PROBABLY NOT THE BEST IDEA TO START THAT EARLY SPRING
FISHING YET.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY FROM 8 PM THIS EVENING TO NOON EDT
     FRIDAY FOR OHZ011-012-023-089.
     LAKE EFFECT SNOW WARNING FROM 8 PM THIS EVENING TO NOON EDT
     FRIDAY FOR OHZ013-014.
PA...LAKE EFFECT SNOW ADVISORY FROM 8 PM THIS EVENING TO NOON EDT
     FRIDAY FOR PAZ001.
     LAKE EFFECT SNOW WARNING FROM 8 PM THIS EVENING TO NOON EDT
     FRIDAY FOR PAZ002-003.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT FRIDAY FOR LEZ142>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Mar 20, 2:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
350 AM EDT WED MAR 20 2013

OHZ003-006>010-017>022-027>033-036>038-047-210800-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
350 AM EDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-210800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
350 AM EDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011-012-023-089-PAZ001-210800-
CUYAHOGA-LAKE-TRUMBULL-ASHTABULA LAKESHORE-NORTHERN ERIE-
350 AM EDT WED MAR 20 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ013-014-PAZ002-003-210800-
GEAUGA-ASHTABULA INLAND-SOUTHERN ERIE-CRAWFORD PA-
350 AM EDT WED MAR 20 2013

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 20, 7:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
851 AM EDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     SNOW             MILLCREEK TWP           42.06N  80.12W
03/20/2013  M2.0 INCH        ERIE               PA   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1300822

LW
Local storm report, Mar 20, 7:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
854 AM EDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     SNOW             CANADOHTA LAKE          41.82N  79.83W
03/20/2013  M3.8 INCH        CRAWFORD           PA   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1300823

LW
Local storm report, Mar 20, 7:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
856 AM EDT WED MAR 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     SNOW             FAIRVIEW                42.02N  80.25W
03/20/2013  M3.2 INCH        ERIE               PA   SNOW SPOTTER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1300825

LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashtabula

When
March 20, 8:00 AM EST to March 22, 9:00 AM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
Storm Chaser
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

A cold front swept east across the upper Ohio Valley on March 20th. Cold west to northwest winds developed behind the front causing lake effect snow showers to develop. The snow showers were intermittent and finally ended during the morning hours of the 22nd. The snow was heavy at times, especially during the afternoon and evening hours of the 21st when visibilities were less than a half mile at times. Winds gusted to more than 20 mph causing some blowing and drifting. Snowfall totals of 6 to 10 inches were reported across portions of inland Ashtabula County. A peak total of 12.3 inches was reported at Pierpont. Some accidents occurred.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441502.